Alert archive / Nevada / Flash Flood Warnings in 2012

Flash Flood Warning 122, NWS Las Vegas, NV

August 18, 2012Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 18, 2012, 3:39 PM PDT for Clark County, Nevada. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2012, 3:39 PM PDT (22:39 UTC)
Expired
Aug 18, 2012, 4:42 PM PDT
In force
63 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 45 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 3:43 PM PDTFLASH FLOOD5 Nnw Sloan, NV4 INCHES OF FLOWING WATER WITH ROCKS AND MUD REPORTED AT THE INTERSECTION OF JO RAE AND JONES. TIME IS ESTIMATED BASED ON RADAR.
Aug 18, 3:43 PM PDTFLASH FLOOD5 Nnw Sloan, NVFLOWING WATER WITH ROCKS AND MUD REPORTED AT THE INTERSECTION OF RAINBOW AND LANDBERG. TIME ESTIMATED BASED ON RADAR.
Aug 18, 3:43 PM PDTFLASH FLOOD5 N Sloan, NV4-6 INCHES OF FLOWING WATER WITH ROCKS AND MUD REPORTED AT THE INTERSECTION SLIVERADO RANCH AT DECATUR. TIME IS ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2012-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2012-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
2227 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

880 
WGUS55 KVEF 182239
FFWVEF
NVC003-190030-
/O.NEW.KVEF.FF.W.0122.120818T2239Z-120819T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
339 PM PDT SAT AUG 18 2012

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 530 PM PDT.

* AT 330 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR MOUNTAINS EDGE...OR 13
  MILES SOUTHWEST OF DOWNTOWN LAS VEGAS. THE STORM PRODUCING FLASH   
  FLOODING WAS NEARLY STATIONARY. AN AUTOMATED STATION NEAR BLUE     
  DIAMOND HIGHWAY AND RAINBOW HAS REPORTED NEARLY SIX TENTHS OF AN   
  INCH OF RAIN IN 15 MINUTES.

* LOCATIONS IMPACTED INCLUDE...MOUNTAINS EDGE...S RAINBOW AND 
DECATUR BLVDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON AREA ROADWAYS...AROUND UNDERPASSES...
AND IN NORMALLY DRY WASHES AND LOW LYING AREAS. FLASH FLOODING IS
NATURES NUMBER ONE KILLER. NEVER TRY TO CROSS A FLOODED ROADWAY OR
WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...
NWSVEGAS.

&&

LAT...LON 3605 11527 3605 11517 3596 11512 3595 11518
      3598 11528

$$

PIERCE
2 follow-up statements
158 
WGUS75 KVEF 182257
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
357 PM PDT SAT AUG 18 2012

NVC003-190030-
/O.CON.KVEF.FF.W.0122.000000T0000Z-120819T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
357 PM PDT SAT AUG 18 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
CENTRAL CLARK COUNTY...

AT 351 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
THUNDERSTORM THAT PRODUCED NEARLY NINE TENTHS OF AN INCH A RAIN IN 
30 MINUTES JUST SOUTH OF BLUE DIAMOND ROAD AND RAINBOW HAS WEAKENED. 
HOWEVER...DUE TO THE INTENSE BURST OF RAIN FLASH FLOODING OF ROADS 
IN THE AREA CONTINUES. THIS STORM WAS LOCATED NEAR MOUNTAINS 
EDGE...OR 13 MILES SOUTHWEST OF DOWNTOWN LAS VEGAS. THE THUNDERSTORM 
WITH EXCESSIVE RAIN WAS NEARLY STATIONARY BUT AGAIN HAS WEAKENED.

LOCATIONS IMPACTED INCLUDE...ROADS SOUTH OF BLUE DIAMOND ROAD OR 
HIGHWAY 160 BETWEEN DECATUR AND RAINBOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON AREA ROADWAYS...AROUND UNDERPASSES...
AND IN NORMALLY DRY WASHES AND LOW LYING AREAS. FLASH FLOODING IS
NATURES NUMBER ONE KILLER. NEVER TRY TO CROSS A FLOODED ROADWAY OR
WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...
NWSVEGAS.

&&

LAT...LON 3605 11527 3605 11517 3596 11512 3595 11518
      3598 11528

$$

PIERCE
289 
WGUS75 KVEF 182342
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
442 PM PDT SAT AUG 18 2012

NVC003-182347-
/O.CAN.KVEF.FF.W.0122.000000T0000Z-120819T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
442 PM PDT SAT AUG 18 2012

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL CLARK
COUNTY...

THE THUNDERSTORM THAT PRODUCED HEAVY RAIN IN THE SOUTHWEST PORTION 
OF THE LAS VEGAS VALLEY DISSIPATED AS QUICKLY AS IT DEVELOPED. SOME 
PONDING OF WATER WILL REMAIN IN AREAS SOUTH OF BLUE DIAMOND ROAD 
BETWEEN RAINBOW AND DECATUR. THE THREAT FOR SWIFT FLOWING WATER HAS 
ENDED. THE FLASH FLOOD HAS BEEN CANCELLED.  

LAT...LON 3605 11527 3605 11517 3596 11512 3595 11518
      3598 11528

$$

PIERCE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:25 PM PDT, 14 minutes earlier.

Area forecast discussion, Aug 18, 3:25 PM PDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
325 PM PDT SAT AUG 18 2012

.SYNOPSIS...MOIST SOUTHERLY FLOW WILL CONTINUE ACROSS MUCH OF THE
AREA THROUGH SUNDAY...LEADING TO ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL AND GUSTY WINDS. NEAR NORMAL TEMPERATURES AND
DRYING ACROSS THE WESTERN AREAS ARE EXPECTED EARLY NEXT WEEK.
&&

.SHORT TERM...TODAY THROUGH TUESDAY...ISOLATED CONVECTION HAS FIRED
OVER MUCH OF THE AREA THIS AFTERNOON WITH THE EXCEPTION OF WESTERN
SAN BERNARDINO AND LINCOLN COUNTIES. LAPS DATA ALSO SHOWING THOSE
AREAS AS BEING THE MOST STABLE AND IT LOOKS LIKE THE MAIN AREAS
GOING INTO THIS EVENING WILL BE MOHAVE...NYE...INYO...AND CLARK
COUNTIES. THESE STORMS HAVE BEEN MOSTLY STATIONARY AND ISOLATED
FLASH FLOODING WILL BE POSSIBLE FOR THE REMAINDER OF THE AFTERNOON
AND EARLY EVENING. ALTHOUGH THESE STORMS HAVE GENERALLY BEEN FORMING
OVER THE MOUNTAINS...ANY OUTFLOW BOUNDARIES WILL CERTAINLY HELP
GENERATE STORMS IN THE VALLEY LOCATIONS WHICH WILL BE POSSIBLE INTO
THIS EVENING. LOOKS LIKE NEARLY THE SAME CONDITIONS SUNDAY AS
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP IN THE EARLY
AFTERNOON OVER THE HIGHER TERRAIN AND POTENTIALLY WORK INTO THE
VALLEYS BY LATE AFTERNOON DUE TO OUTFLOW BOUNDARIES. ONCE AGAIN DO
NOT SEE ANY INITIAL TRIGGER FOR STORMS...SO WILL RELY ON SURFACE
HEATING AND OROGRAPHICS. STORMS COULD BE MORE ORGANIZED OVER INYO
AND ESMERALDA COUNTIES DUE TO HIGHER 0-6KM BULK SHEAR NUMBERS WHICH
ARE BETWEEN 25-30KTS. THESE IS LESS LOW LEVEL MOISTURE IN THOSE
AREAS SO STRONG WINDS WILL BE THE MAIN CONCERN THERE. SOME DRIER AIR
WILL BEGIN TO WORK INTO THE REGION MONDAY AND TUESDAY AS A TROUGH
OFF THE COAST STARTS TO PUSH INLAND. THIS WILL HELP TO LIMIT STORMS
TO MAINLY THE EASTERN HALF OF THE CWA WHICH COULD STILL SEE HEAVY
RAIN PRODUCING STORMS. TEMPERATURES THROUGH THE PERIOD ARE EXPECTED
TO BE NEAR NORMAL.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...LITTLE CHANGE MADE TO THE
EXTENDED FORECAST AS A TROUGH OFF THE WEST COAST HELPS PUSH THE HIGH
FURTHER EAST. THIS WILL ALLOW FOR SOME DRIER AIR TO WORK INTO THE
REGION WEDNESDAY AND LIMITING AFTERNOON CONVECTION TO MAINLY THE FAR
EASTERN AREAS OF THE CWA. BY THE END OF THE WEEK MODELS ARE
INDICATING THE HIGH TO PUSH WESTWARD BUT BE CENTERED OVER MAINLY
NORTHERN MEXICO WHICH SHOULD KEEP ANY SIGNIFICANT MOISTURE FROM
TRACKING BACK INTO THE AREA. STILL THINK THAT ENOUGH MOISTURE WILL
REMAIN OVER THE FAR EASTERN AREAS OF THE CWA AND KEPT THE HIGHEST
POPS OVER MAINLY MOHAVE COUNTY. TEMPERATURES LOOK TO BE SLIGHTLY
ABOVE NORMAL THROUGH THE PERIOD.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORMS HAVE ONCE AGAIN FIRED IN
THE MOUNTAINS SURROUNDING LAS VEGAS AND THIS IS EXPECTED TO CONTINUE
INTO THIS EVENING AND ISOLATED THUNDERSTORMS ARE EXPECTED IN ALL
APPROACH CORRIDORS. THUNDERSTORMS WILL GRADUALLY DIMINISH AFTER
04Z...BUT ISOLATED STORMS ARE STILL POSSIBLE THROUGH 08Z. THE
GENERAL WIND FLOW WILL BE SOUTH AROUND 7-9KTS...BUT GUSTY AND
ERRATIC WINDS WILL BE POSSIBLE THROUGH EARLY EVENING. TEMPERATURES
WILL AGAIN CLIMB ABOVE 100 DEGREES AROUND 20Z SUNDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...CONDITIONS WILL REMAIN FAVORABLE FOR ISOLATED TO
SCATTERED THUNDERSTORMS ACROSS THE REGION DURING THE AFTERNOON AND
EVENING HOURS THROUGH SUNDAY. PREVAILING SURFACE WINDS WILL BE FROM
THE SOUTH UP TO 10KTS...THOUGH GUSTY AND ERRATIC THUNDERSTORM
INDUCED WINDS CAN BE EXPECTED DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 18, 5:17 AM PDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
517 AM PDT SAT AUG 18 2012

AZZ001>003-036-CAZ519>527-NVZ014>022-190330-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
517 AM PDT SAT AUG 18 2012 /517 AM MST SAT AUG 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

VERY MOIST SOUTHERLY FLOW WILL BE OVER THE REGION TODAY AND
TONIGHT RESULTING IN SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS. GUSTY WINDS MAY BE SEEN FROM THESE THUNDERSTORMS...
HOWEVER THE MAIN CONCERN WILL BY BRIEF HEAVY RAINFALL WHICH MAY
PRODUCE ISOLATED FLASH FLOODING. THE MAIN AREA OF THUNDERSTORMS
WILL BE SOUTH OF A LINE FROM WESTERN SAN BERNARDINO NORTHEAST INTO
SOUTHERN LINCOLN COUNTY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY MOIST FLOW WILL CONTINUE ON SUNDAY FOR SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL POSSIBLE...
HOWEVER DRYING WILL BEGIN TO BE SEEN FROM THE WEST. THIS DRIER
FLOW WILL THEN TEND TO KEEP THE MAIN THUNDERSTORM ACTIVITY OVER
MOHAVE COUNTY FROM MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 18, 12:33 PM PDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1233 PM PDT SAT AUG 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     HEAVY RAIN       W HUALAPAI MOUNTAIN     35.10N 113.89W
08/18/2012  M1.10 INCH       MOHAVE             AZ   TRAINED SPOTTER

            HUALAPAI MOUNTAIN ALERT 1.10 INCHES OF RAINFALL. SPOTTER
            REPORTED PEA-SIZED HAIL COVERING THE GROUND. WATER
            RUNNING 4 TO 5 INCHES DEEP AT CAMPGROUND.

&&

BP
Local storm report, Aug 18, 1:08 PM PDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
108 PM PDT SAT AUG 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HEAVY RAIN       2 ESE MT. CHARLESTON    36.27N 115.59W
08/18/2012  E1.00 INCH       CLARK              NV   CO-OP OBSERVER

            NEVADA DIVISION OF FORESTRY FIRE DEPARTMENT REPORTS AN
            ESTIMATED INCH OF RAIN FELL IN A 20 MINUTE PERIOD. AN
            ESTIMATED 2-3 INCHES OF WATER WAS FLOWING DOWN KYLE
            CANYON ROAD.

&&

METZGER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:32 PM PDTFlash Flood WarningVEFClark, Lincoln4 hr
Aug 17, 11:39 PM PDTFlash Flood WarningVEFClark2 hr
Aug 18, 12:01 PM PDTAreal Flood AdvisoryVEFClark119 min
Aug 18, 2:00 PM PDTAreal Flood AdvisoryVEFNye2 hr
Aug 18, 3:26 PM PDTAreal Flood AdvisoryVEFClark, Nye54 min
Aug 18, 4:18 PM PDTFlash Flood WarningVEFNye53 min
Aug 18, 4:24 PM PDTFlash Flood WarningVEFNye96 min

Nearby

Flash Flood Warnings in Nevada, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.